What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 18, 8:36 AM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 18, 8:36 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
936 AM CDT Thu Apr 18 2019
.UPDATE...
Updated for morning discussion.
&&
.DISCUSSION...
A widespread severe weather episode is still expected today with
all hazards likely. A strong shortwave trough currently over the
Southern Plains will continue to lift northeast through the Lower
Mississippi River Valley today. The main surface low over northern
Michigan will continue to lift through the Great Lakes region with
an attendant cold front draped through the Mississippi Valley.
Secondary cyclogenesis is ongoing along the frontal boundary over
east Texas with a deepening low progged to lift into northern
Mississippi through the day. Widespread showers and thunderstorms
are already ongoing across portions of the Delta into central
Louisiana. The majority of this activity, especially across the
Delta, remains elevated above a slowly propagating cold pool.
Little additional forward progress of the cold pool is expected as
it encounters strengthening low-level wind fields in response to
the aforementioned deepening surface low. Warm and moist advection
across the capped warm sector will help 1000-1500 J/kg of MLCAPE
to build through the afternoon beneath strengthening vertical wind
shear, especially in the 0-1km layer.
Early morning runs of the hi-res CAM guidance continue to depict
an intense QLCS moving through the area late this morning through
the early evening hours. Ongoing upstream convection is expected
to congeal into a solid line of storms as strong forcing for
ascent and stout pressure falls overspread the area. A semi-
discrete supercell or two will also be possible ahead of the line.
Favorable parameter space will be supportive of tornadoes, both
line embedded and in any pre-line supercells, of which a few could
be strong, in addition to damaging winds of 70-80mph and isolated
hail up to quarter size. Anomalous moisture combined with heavy
rainfall rates will also lead to flash flooding as 2-4" of rain
with locally higher amounts could fall in a short amount of time.
The ongoing graphics remain on track and no major changes were
needed with this forecast update. /TW/
Prior discussion below:
Today and Tonight...Chances for severe storms and heavy rainfall
resulting in flash flooding, will be possible across the ArkLaMiss
from late this morning through early this evening. The most intense
storms will be capable of producing winds gusts of 70-80 mph, in
addition to tornadoes, to which a strong tornado cannot be ruled
out, and hail to the size of quarters. Also, high rainfall rates in
a short amount of time and the potential for training storms, could
result in flash flooding across the forecast area where soils are
already saturated from recent heavy rains. Rainfall totals on the
order of 2-4 inches will be possible across the forecast area, with
localized higher amounts possible. As a result, a Flash Flood Watch
is in effect until 10 PM tonight for the entire CWA.
A potent and still deepening mid/upper level low pressure system,
will dig south and pivot east into the Lower Mississippi River
Valley over the next 24 hours. The resulting increased flow
throughout the atmosphere over the region ahead of it, will cause
anomalous moisture increase across the CWA, resulting in increased
instability across the forecast area through the late morning and
afternoon hours today. Wind shear values will increase across the
forecast area during this time as well.
Meanwhile at the surface, the southeast digging mid/upper level low
will be responsible for causing a strong cold front to develop
across the southern plains and stretching south into South Texas.
This front will begin shifting east towards the ArkLaMiss through
the day. However ahead of this, a large east advancing outflow
boundary stretches southwest from the Missouri Bootheel, through the
ArkLaTex, and into South Texas.
As today progresses, this cold pool(s) will continue its east
advancement, but should weaken at bit through the early morning
hours due to a diurnal heating minimum. However, as heating ensues
from the late morning through the afternoon hours, instability, wind
shear, and ascent increase across the forecast area as a surface low
develops and lifts northeast through the CWA. This will result in
robust thunderstorms developing and becoming organized out ahead of
the aforementioned cold front. It'll again be during this time,
late morning through early evening, when the chances for severe
thunderstorms and flash flooding increase across the entire
ArkLaMiss.
High-res models are in good agreement and continue to indicate the
overall mode of convection being in the form of an intense QLCS
shifting east across the forecast area. With bowing segments
expected within this line, damaging straight-line winds are
expected, in addition to the potential for tornadoes spinning up
along breaks in the line. Some models also continue to indicate the
potential for discrete supercells lifting northeast across mainly
southern Mississippi ahead of the QLCS.
The tightening pressure gradient over the area both pre and post-
frontal, will result in gusty southerly winds today and gusty
northerly winds this evening and overnight. Surface winds could
become sustained between 15-25 during this time, with gusts between
25-35 mph possible. As a result, I've introduced a "Limited" threat
for strong gradient winds across the entire ArkLaMiss into the HWO
for today into tonight. /19/
Friday through Saturday night...a deepening upper trough will dig
southward through the MS Valley and eventually close off to form
an impressive low over the TN Valley. Resulting cold cyclonic
flow above the ArkLaMiss region will support scattered to numerous
showers Friday as substantial instability develops even with
afternoon surface temperatures only in the mid/upper 50s. Some
thundershowers and perhaps even small hail could develop during
the afternoon given the steep lapse rates and low freezing levels.
In any case, expect much below normal temperatures for this time
of the year with breezy northwesterly surface wind and
clouds/precip making for uncomfortable mid April conditions. As
we go into the weekend, precip chances will end and conditions
will improve significantly with much milder daytime temperatures,
but nights will remain chilly as clearing skies/light wind
combine to bring ideal cooling with lows dropping well into the
40s.
Sunday through next Wednesday night...mid/upper level ridging will
increase over the ArkLaMiss region supporting warmer temperatures
and continued mostly dry weather through early week, but there are
indications that a slow-moving shortwave trough crossing the
Southern Plains may eventually increase rain chances over the
ArkLaMiss by the time we get to Wednesday and Wed night. /EC/
&&
.AVIATION...
12Z TAF discussion:
A mix of MVFR/VFR ceilings are being observed at TAF sites this
morning, as a result of patchy low stratus across the area.
Increasing southerly winds will continue to promote low-level
moisture increase across the region today, with MVFR ceilings
steadily becoming more prevalent through the morning. For today, a
strong storm system will bring another bout of severe storms to the
ArkLaMiss from as early as 16Z this morning across the Delta region,
and ending by 02Z this evening across East and Southeast
Mississippi. Damaging wind gusts, large hail, and tornadoes will all
be possible as storms race east across the region through much of
the afternoon hours, in addition to torrential downpours. Ahead of
this line through the forecast period, winds will be gusty from the
south, especially across the Delta where winds could become
sustained around 22 knots and gusting to around 30 knots at times.
Behind the front, winds will become northwesterly while remaining
breezy into Thursday night. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 75 49 59 41 / 100 57 57 8
Meridian 79 50 60 40 / 100 97 53 20
Vicksburg 73 50 62 42 / 100 47 42 4
Hattiesburg 78 51 63 41 / 100 97 36 7
Natchez 74 49 62 42 / 100 47 28 2
Greenville 70 50 59 44 / 100 51 36 4
Greenwood 73 50 57 40 / 100 60 62 9
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through this evening for MSZ018-019-025>066-
072>074.
LA...Flash Flood Watch through this evening for LAZ007>009-015-016-
023>026.
AR...Flash Flood Watch through this evening for ARZ074-075.
&&
TW/19/ECHazardous weather outlook, Apr 18, 4:19 AM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
519 AM CDT Thu Apr 18 2019
ARZ074-075-LAZ007-MSZ018-019-182000-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-
519 AM CDT Thu Apr 18 2019
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.
.DAY ONE...Today and Tonight...
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today through Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today
FLOODING
THREAT...Elevated
TIMING...Today
Today through tonight, weak trees and limbs may break and fall
due to sustained winds up to 25 mph and wind gusts around 35 mph
being possible. High profile vehicles could also be affected.
(https://www.weather.gov/images/jan/graphicast/3.png)
Today, severe thunderstorms and tornadoes are possible. Some
thunderstorms could produce damaging winds of 60 to 70 mph, and
quarter size hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
Today, heavy rainfall and areas of flash flooding are likely,
with some road closures possible due to flooding. Two to four
inches of rain, with locally higher amounts over a short period
of time is expected. River flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
LAZ008-009-015-016-023>026-MSZ025-034-035-040>042-047-053-059>061-
182000-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Concordia-Leflore-Washington-Humphreys-Issaquena-
Sharkey-Yazoo-Warren-Claiborne-Jefferson-Adams-Franklin MS-
519 AM CDT Thu Apr 18 2019
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northwest Mississippi, southwest Mississippi, and west central
Mississippi.
.DAY ONE...Today and Tonight...
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today through Tonight
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today
FLOODING
THREAT...Elevated
TIMING...Today
Today an tonight, weak trees and limbs may break and fall due to
sustained winds up to 25 mph and wind gusts around 35 mph being
possible. High profile vehicles could also be affected.
(https://www.weather.gov/images/jan/graphicast/3.png)
Today, severe thunderstorms and tornadoes are likely, and a
strong tornado cannot be ruled out. Damaging wind gusts of 70 to
80 mph, and quarter size hail are likely as well.
(https://www.weather.gov/images/jan/graphicast/1.png)
Today, heavy rainfall and areas of flash flooding are likely,
with some road closures possible due to flooding. Two to four
inches of rain, with locally higher amounts over a short period
of time is expected. River flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
MSZ026>030-032-033-036>038-043-044-048>050-054-055-062>064-182000-
Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-Oktibbeha-Holmes-
Attala-Winston-Madison MS-Leake-Hinds-Rankin-Scott-Copiah-Simpson-
Lincoln-Lawrence-Jefferson Davis-
519 AM CDT Thu Apr 18 2019
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight...
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today through Tonight
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today
FLOODING
THREAT...Elevated
TIMING...Today
Today through tonight, weak trees and limbs may break and fall
due to sustained winds up to 25 mph and wind gusts around 35 mph
being possible. High profile vehicles could also be affected.
(https://www.weather.gov/images/jan/graphicast/3.png)
Today, severe thunderstorms and tornadoes are likely, and a
strong tornado cannot be ruled out. Damaging wind gusts of 70 to
80 mph, and quarter size hail are likely as well.
(https://www.weather.gov/images/jan/graphicast/1.png)
Today, heavy rainfall and areas of flash flooding are likely,
with some road closures possible due to flooding. Two to four
inches of rain, with locally higher amounts over a short period of
time is expected. River flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
MSZ031-039-045-046-051-052-056>058-065-066-072>074-182000-
Lowndes-Noxubee-Neshoba-Kemper-Newton-Lauderdale-Smith-Jasper-
Clarke-Covington-Jones-Marion-Lamar-Forrest-
519 AM CDT Thu Apr 18 2019
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.
.DAY ONE...Today and Tonight...
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today
FLOODING
THREAT...Elevated
TIMING...Today through Tonight
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today through Tonight
Today into early this evening, severe thunderstorms and tornadoes
are likely, and a strong tornado cannot be ruled out. Damaging
wind gusts of 70 to 80 mph, and quarter size hail are likely as
well.
(https://www.weather.gov/images/jan/graphicast/1.png)
Today into tonight, heavy rainfall and areas of flash flooding
are likely, with some road closures possible due to flooding. Two
to four inches of rain, with locally higher amounts over a short
period of time is expected. River flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
Today through tonight, weak trees and limbs may break and fall
due to sustained winds up to 25 mph and wind gusts around 35 mph
being possible. High profile vehicles could also be affected.
(https://www.weather.gov/images/jan/graphicast/3.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
19
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
due to sustained winds over 35 mph and potential wind gusts
greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
to sustained winds ranging from 25 to 35 mph and potential for
wind gusts over 40 mph. Travel will also be difficult for those
in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
sustained winds up to 25 mph and wind gusts around 35 mph.
High profile vehicles could also be affected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Apr 18, 7:22 AM CST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
822 AM CDT THU APR 18 2019
LAZ008-009-015-016-181345-
Richland LA-Madison LA-East Carroll LA-West Carroll LA-
822 AM CDT THU APR 18 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EAST CARROLL...
NORTHWESTERN MADISON...RICHLAND AND SOUTHERN WEST CARROLL PARISHES
UNTIL 845 AM CDT...
At 822 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles northwest of Warden to near Alto.
Movement was northeast at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lake Providence, Rayville, Mangham, Start, Transylvania, Delhi,
Warden, Monticello, Darnell, Holly Ridge, Archibald, Alto, Epps and
Pioneer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3250 9189 3252 9186 3252 9184 3254 9184
3257 9180 3256 9174 3261 9172 3262 9166
3269 9162 3290 9115 3258 9119 3243 9149
3239 9167 3237 9170 3234 9170 3233 9176
3230 9176 3233 9201
TIME...MOT...LOC 1322Z 230DEG 50KT 3261 9158 3242 9190
CME